MAUDE Adverse Event Report: SYNAPSE BIOMEDICAL INCORPORATED ELECTRODE DELIVERY TOOL KIT

SYNAPSE BIOMEDICAL INCORPORATED ELECTRODE DELIVERY TOOL KIT
Model Number 20-0074
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Hemorrhage/Blood Loss/Bleeding (1888)
Date of Event 11/12/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
There was no allegation of a deficiency with the device.All indications are the device operated as intended during the implantation surgery.
 
Event or Problem Description
This is a new implanting site for use of neurx diaphragm pacing system.The synapse biomedical chief medical officer provided educational support for the site's implanting team.Two operations with implantation of 8 total electrodes were planned and completed on 2 patients.One surgical operation went well with no difficulty with the team.Another more complex patient had an operative bleed requiring returns to the operating room to control the bleeding.The patient in this report of operative bleeding is a complex lung transplant patient who was critically ill with bilateral diaphragm dysfunction still on a ventilator requiring significant respiratory support.Pt was on ecmo because of difficulty with oxygenation.The patient already had a significant retroperitoneal bleed requiring laparotomy from placement of ecmo just days before with drains still in place because of the retroperitoneal oozing.The patient had heparin induced thrombocytopenia(hitt) complicating his post lung transplant course with some extremity losses.It also complicated the anti-coagulation needed for ecmo along with a necessary diaphragm pacing operation to help improve ventilation of his lungs with diaphragm pacing.Patient was on mechanical ventilation, critical life support and drainage catheters both in his chest prior to implantation, along with retroperitoneal drains from previous bleeding.During implantation of the right diaphragm electrodes after successful implantation of left diaphragm electrodes there was bleeding from an arterial vessel on the right diaphragm.Using the electrode delivery tool while placing the electrode between two vessels had bleeding from injury to one of the vessels.No malfunction of the device (electrode delivery tool) was alleged.The bleeding was controlled with suturing and hemostatic agents.The bleeding appeared controlled and surgery completed.Patient was transferred back to the icu in the same critical condition in which he was transferred initially for the surgery.This critical patient with previous bleeding events required two additional trips to the operating room to control bleeding which was eventually controlled.Given his critical events he did recover with eventual weaning from ecmo.He has been having intermittent use of diaphragm pacing fia the synapse biomedical neurx dps to help with his recovery of phrenic and diaphragm dysfunction.On discussion with the implanting surgeon, this patient had a significant risk of morbidity which includes bleeding given his critical nature.The use of the neurx dps in this patient was off label use but there was no other option to try to salvage the patient life and the transplanted lungs.Diaphragm that do not contract lead to significant collapse of the lung.The surgical team acknowledged that this was a higher risk patient, but the benefits had outweighed the risks.The team on that day was successful in 7 other electrode placements, with the electrode delivery tool operating as intended in all 8 electrode placements.Overall bleeding is a known risk of any surgical procedure including diaphragm pacing.We report this because the patient did require further surgical interventions to address operative bleeding.

Brand Name
ELECTRODE DELIVERY TOOL KIT
Common Device Name
ELECTRODE DELIVERY TOOL KIT
Manufacturer (Section D)
SYNAPSE BIOMEDICAL INCORPORATED
300 artino street
oberlin OH 44074
Manufacturer Contact
jason fiest
300 artino street
oberlin, OH 44074
4407742488
MDR Report Key20907080
Report Number3005868392-2024-00001
Device Sequence Number9155652
Product Code OIR
UDI-Device Identifier00852184003618
UDI-Public852184003618
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
P200018
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 12/11/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number20-0074
Device Catalogue NumberN/A
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/12/2024
Initial Report FDA Received Date12/11/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age62 YR
Patient SexMale